Meloxicam Withdrawal: Quitting Mobic Abruptly

Last Updated: August 3, 2021

Authored by Olivier George, Ph.D.

Reviewed by Michael Espelin APRN

Meloxicam (sold commonly under the brand name Mobic) is a painkiller and an anti-inflammatory agent that helps in relieving chronic pains and conditions such as rheumatoid arthritis. This drug is available only with a prescription from a medical doctor. Patients suffering from chronic pain may end up abusing the drug in an attempt to find relief, not knowing that the abuse of the drug can result in severe side effects and health complications, including heart and kidney failure. Mobic takes up to 80 hours to exit one’s system completely. Therefore, it is crucial to identify the signs and symptoms of Meloxicam withdrawal and seek professional help before stopping Meloxicam. This step can help to prevent any serious health complications in the long run.

Is It Dangerous to Stop Medications Abruptly?

While most drugs can be stopped abruptly without the user experiencing any dangerous side effects, certain drugs and substances have to be tapered gradually under the supervision of a qualified medical professional. Tapering a medication involves gradually reducing the dose and dosage interval of a medication to prevent or reduce the severity of the withdrawal symptoms associated with discontinuing the medication.

Round pills stacked in a row.

Some drugs which are commonly tapered include opioids, certain antihypertensive drugs, baclofen, topiramate, and so on. Even abruptly stopping an abused non-medicinal substance such as alcohol may be dangerous. Let’s take a look if NSAID medications such as Mobic can be withdrawn abruptly or if they must be tapered slowly.

Is Stopping Meloxicam Cold Turkey Dangerous?

Stopping Mobic cold turkey is safe in most individuals, and the drug can be stopped abruptly without any ill effects because the medication does not cause physical addiction. However, in certain situations quitting Mobic abruptly without first making contact with your doctor for more information is not advisable. It is not advisable to abruptly stop taking Mobic, especially in individuals who have been taking the medication for extended periods, for example, individuals who suffer from chronic pain or patients with heart conditions. Therefore, in such cases, the medication should be tapered gradually under the supervision of a qualified medical professional or after having contact with a physician for more information.

Meloxicam Withdrawal: Is It Common?

Mobic withdrawal symptoms are uncommon, and the drug can be safely discontinued abruptly. Though in certain situations, such as in chronic users or individuals with certain heart conditions, it is inadvisable to abruptly discontinue the drug without consulting a medical professional.

Meloxicam Withdrawal Symptoms

Though Mobic is a non-addictive medication, excessive use or overdose on Mobic can affect a person’s mental and physical well-being. If a dependency is formed or a patient has been taking high amounts of Mobic for prolonged durations stopping Meloxicam cold turkey can result in the side effects of stopping Meloxicam.

These Effects Include:

  • Sore throat and flu-like symptoms
  • Allergies (itching and swelling)
  • Breathing problems
  • Stomach or back pain
  • Fatigue/Lethargy
  • Increased heart rate
  • Cloudy or bloody urine
  • Digestive issues

Stopping Meloxicam cold turkey can also lead to stomach or bowel problems such as diarrhea, ulcers, and bleeding, as well as liver or kidney damage. In addition, individuals taking Mobic had a high number of liver enzymes in their bodies.

Mental Dependency May Also Result in the Following Side Effects of Stopping Meloxicam:

  • Increased agitation
  • Depression
  • Increased pain
  • Restlessness
  • Headaches

Risks Of Mobic Withdrawal

Since Meloxicam withdrawal is very uncommon, there is little-to-no risk of developing withdrawal symptoms, and therefore, no treatment is usually required. However, individuals taking the medication for chronic pain should be aware that the pain will return once the drug is discontinued.

Withdrawal Treatment

Meloxicam is not addictive, so Meloxicam withdrawal symptoms are rare, and treatment is usually not necessary. However, individuals taking the painkiller due to pain should be aware that the pain will return when the drug is discontinued, and they may require alternative medication to control the pain.

Woman suffering backage after stopping Meloxicam.

However, the situation is different in individuals who abuse the painkiller along with other psychoactive substances such as alcohol, opioids, or other addictive substances. That is because, in situations like this, there is a significant potential for dependence and addiction. It may lead to unpleasant and potentially dangerous Meloxicam withdrawal symptoms when the medication is stopped abruptly. Therefore, withdrawal in such situations may require treatment in a qualified medical center. In such cases, the first and most critical step is finding a reputed and research-based withdrawal assistance program to control and treat the symptoms of meloxicam abuse.

If a patient experiences extreme or uncontrolled pain, a health professional will suggest the most suitable alternative to alleviate the pain or a rehabilitation program that eases the withdrawal process and treats the patient’s conditions.

How To Safely Discontinue Mobic

Meloxicam is a non-steroidal anti-inflammatory agent that has found use in the treatment of pain and inflammation. The medication does not have psychoactive effects, and therefore, Mobic dependence and addiction do not commonly occur. Usually, dependence and addiction only happen when individuals who may be taking another psychoactive substance such as alcohol, opioids, and so on take Mobic to enhance the effects of the other psychoactive substance. And it is the primary source of addiction. Therefore, Meloxicam withdrawal is uncommon, and in most individuals, the drug can be safely discontinued abruptly.

Man holding pills and a glass of water planning to stop taking them.

However, another common way of abusing Mobic is taking it at higher doses or for a longer time than that prescribed by your doctor. It can lead to severe Mobic side effects such as gastrointestinal issues, kidney dysfunction, and cardiovascular damage, especially when abused with other subscribers like alcohol and opioids. Therefore, this medication should be used only as prescribed by a health professional and should be discontinued only after contacting a doctor for more information and help.

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Page Sources

  1. Goulet JL, Buta E, Brennan M, Heapy A, Fraenkel L., Discontinuing a non-steroidal anti-inflammatory drug (NSAID) in patients with knee osteoarthritis: Design and protocol of a placebo-controlled, noninferiority, randomized withdrawal trial, https://www.ncbi.nlm.nih.gov/pubmed/29198731
  2. McKellar GE, Hampson R, Tierney A, Capell HA, Madhok R., Nonsteroidal antiinflammatory drug withdrawal in patients with stable rheumatoid arthritis, https://www.ncbi.nlm.nih.gov/pubmed/21724698
  3. Food and Drug Administration. Meloxicam. https://www.accessdata.fda.gov/drugsatfda_docs/label/2012/020938s022lbl.pdf
  4. Weissmann, G., Korchak, H., Ludewig, R., Edelson, H., Haines, K., Levin, R. I., Herman, R., Rider, L., Kimmel, S., & Abramson, S. (1987). Non-steroidal anti-inflammatory drugs: how do they work?. European journal of rheumatology and inflammation, 8(1), 6–17. https://pubmed.ncbi.nlm.nih.gov/3040419/
  5. Ricciotti, E., & FitzGerald, G. A. (2011). Prostaglandins and inflammation. Arteriosclerosis, thrombosis, and vascular biology, 31(5), 986–1000. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3081099/

Published on: May 14th, 2019

Updated on: August 3rd, 2021

About Author

Olivier George, Ph.D.

Olivier George is a medical writer and head manager of the rehab center in California. He spends a lot of time in collecting and analyzing the traditional approaches for substance abuse treatment and assessing their efficiency.

Medically Reviewed by

Michael Espelin APRN

8 years of nursing experience in wide variety of behavioral and addition settings that include adult inpatient and outpatient mental health services with substance use disorders, and geriatric long-term care and hospice care.  He has a particular interest in psychopharmacology, nutritional psychiatry, and alternative treatment options involving particular vitamins, dietary supplements, and administering auricular acupuncture.